Colorado, 2021

High Wind in Colorado, January 14, 2021

January 14, 2021 · NWS PUB · 7 events in 6 counties and zones

A strong system with very strong winds slowly moved across the region, and provided a long period of high winds to southern Colorado. Highest winds during this period were noted across the central mountains and far eastern plains.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong system with very strong winds slowly moved across the region, and provided a long period of high winds to southern Colorado. Highest winds during this period were noted across the central mountains and far eastern plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 13, 11:37 PM MST, 35 minutes earlier.

Area forecast discussion, Jan 13, 11:37 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1137 PM MST Wed Jan 13 2021

.UPDATE...
Issued at 1130 PM MST Wed Jan 13 2021

Went ahead and started the High Wind Warning at this time, as the
system continues to rapidly evolve. Strong front can be seen
quickly pushing south across central CO, and anticipate its
arrival across the eastern plains in the very near term. Upstream
obs are showing wind gusts approaching 65 mph and expect this to
continue south into the eastern plains. Strongest winds over El
Paso and Pueblo counties might be delayed, still closer to the 1-2
AM time frame. Still anticipate highest gusts over the plains up
to 65 mph, however, upstream trends as well as some short term
guidance are suggesting there could be some brief higher gusts
approaching 70 mph late tonight into early Thursday morning.

UPDATE Issued at 827 PM MST Wed Jan 13 2021

Main updates this evening were to expand the High Wind Warning, to
include El Paso, Pueblo, Crowley, Otero, and Bent counties as
damaging winds and gusts are expected late tonight into Thursday
afternoon.

Relatively quiet in the near term, with the dense cirrus which had
been in place slowly pushing to the east. This trend will continue
with clearer skies expected for most places tonight. The exception
will be across the central mountains where the approaching system
will provide a quick window of light to maybe moderate snow from
late this evening through early Thursday morning. Highest/Focused
ascent and moisture look to be brief, and still anticipate only
light snow amounts. Some guidance showing some returning cloud
cover and possible precip development over the far eastern plains
in advance of this diving upper trough and strong cold front.
Would anticipate a small window of more cloud cover then precip
development later tonight, as focus looks to be stronger to the
northeast of the area and have maintained no chance pops in this
location.

Main concern this evening will be with strengthening winds and
gusts across parts of southern CO as this system pushes through.
Rather potent system with very strong mid and upper level flow
will move across the area later tonight into Thursday. An
associated strong front and CAA will also push through after
midnight, and expect northerly winds to quickly strengthen over
the plains. Forecast still look to be on track for the eastern
plains and even over the Sawatch mountains, though guidance was
coming in stronger over the plains along and north of Highway 50.
With sustained winds stronger and forecast soundings showing some
rather strong speeds in the lowest levels, felt confident to
expand the warning. Think there will be a strong push over the
plains in the 2-5AM time frame, with gusts of 60 to 65 mph now
expected. As gradient and flow look to relax, these may only
occur for a few hour time frame though, and think there might be a
lull in the highest speeds through late morning. However, flow and
gradient will strengthen once again Thursday afternoon, with gusts
of 55 to 60 mph likely returning. Have the Warning going through
late Thursday afternoon, however, its possible that the warning
may need to be extended into the evening. Guidance is varying
right now, but it's possible for gusts up to 60 mph to continue
Thursday night and quite possibly into Friday. With lower
confidence at this time, have not extended it further but will let
later forecasts adjust as need be.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 324 PM MST Wed Jan 13 2021

Strong upper jet over the nrn Rockies today will dip southward into
Colorado tonight and Thu as upper level low deepens over the nrn
plains. As trough passes tonight, may see just a few snow showers
over the central mountains into early Thu morning, though accums
will be minor and limited mainly to higher peaks. Main concern is
high wind potential overnight and through the day Thu. HRRR and to a
lesser extent the NAM, have been consistent with strong downslope
winds developing late tonight in the lee of Pikes Peak/Cheyenne
Mountain area, then a threat of strong winds downstream of the
Continental Divide/Sawatch Range during the day Thu as winds near
Pikes Peak subside by midday. While forward shear due to the upper
jet migrating across the area would tend to argue against a strong
mountain wave, model cross-sections/soundings suggest a brief window
near Pikes Peak early Thu morning where mountain top inversion is
strong and mid-tropospheric shear is neutral, which may be just
enough for a brief downslope wind event. Not as much of a wave set-
up farther west in the lee of the Sawatch, but 70 kt mid-level flow
down below 700 mb suggests some strong gusts over the peaks and
through downstream gaps during the day. Have hoisted a High Wind
Warning for both Teller County/Pikes Peak region and the Sawatch
Range for late tonight into Thu, though this is a low to moderate
confidence event. Suppose some gusts near high wind thresholds could
spill across Fort Carson and the west side of Colorado Springs as
well as the upper Arkansas Valley Thu morning, but confidence is too
low to include them in a warning at this point.

As cold front races through the area overnight, N-NW winds will
become gusty at many locations, with some gusts over 40 kts likely
immediately following the fropa. Strongest winds will be near the KS
border, and have started a High Wind Warning for Kiowa/Prowers
counties after 09z, though winds through the morning may be just
below criteria initially. During the day Thu, dry air mass spreads
south across the state, with breezy to very windy conditions
continuing. As mixing deepens in the afternoon, may see some 50 kt
gusts appear over the eastern plains as winds just off the surface
are in the 50-60 kt range, so will keep highlight going for
Kiowa/Prowers through the day. RH falls below 20 percent over the
plains for a few hrs Thu afternoon, but with cooler max temps,
appears we'll stay just above the 15 percent threshold, so no fire
highlights issued.

.LONG TERM...(Thursday night through Wednesday)
Issued at 324 PM MST Wed Jan 13 2021

Thursday night and Friday...A strong low pressure system located
over the upper midwest Thu evening will continue to produce strong
northerly surface winds across the eastern plains through the
evening, then again Fri aftn as the system gradually pulls away.
Clearing skies will allow overnight minimum temps to drop into the
teens to around 20F for the plains, and 0 to 15 above for the high
valleys. However, brisk winds will produce wind chills of 0 to 10
above for the plains, and 5 to 15 below zero for the high valleys.
Looking ahead to Fri, the stronger winds across the eastern plains
combined with forecast low humidity values may produce some pockets
of enhanced fire danger across Kiowa and Prowers Counties. No fire
weather highlights at this time, but will let the following shifts
have another look. Plan on highs in the 40s for the plains on Fri,
and in the 30s for the high valleys.

Saturday and Sunday...Long range models still point to an active
weather pattern through the extended, with a couple of disturbances
sweeping across the region on Sat as well as Sun night. Very little
snow is anticipated across the central mts on Sat, with amounts less
than an inch likely, and the greatest effect may be cloudy skies.
The next system approaching for Sun night looks to be a much more
significant system, initially affecting the central mts but carrying
over into the next work week. Temps will remain somewhat steady both
days, with highs in the 40s for the plains and 30s for the high
valleys.

Monday through Wednesday...GFS and EC models are agreeing that the
upper trough of low pressure that pushes into the Great Basin
late Sun will strengthen on Mon, as a closed low develops and
pulls to the south southwest into AZ. This will produce snow
across the higher terrain and adjacent plains Mon and Tue,
possibly lasting into early Wed morning depending on how long the
low lingers over AZ. The focus areas for higher snowfall amounts
will be across the eastern San Juan Mountains, southern Sangre de
Cristo Mountains and the Wet Mountains. Plan on high temps at
seasonal normals on Mon, then slightly cooler for Tue and Wed,
especially across the high valleys and westward where temps will
drop by about 10 degrees. Moore

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1037 PM MST Wed Jan 13 2021

At KALS, VFR conditions with generally light winds are expected for
the next 24 hours.

At KCOS and KPUB, a strong cold front moving through both terminals
is expected to bring strong north to northwest winds, gusting to
near 50 kts, beginning around 08 or 09z. The strong winds are
anticipated to continue for the next 24 hours, with a slight
decrease in winds from around 12-13z through about 19-20z and then
again after about 23-00z. Otherwise, VFR conditions are expected at
both terminals.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST Thursday for COZ060-061-081-082-
084>086-089-093-095>098.

&&

UPDATE...RODRIGUEZ
SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...CARLBERG
Hazardous weather outlook, Jan 13, 7:34 PM MST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
734 PM MST Wed Jan 13 2021

COZ058>089-093>099-150245-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
734 PM MST Wed Jan 13 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Strong winds gusting up to 60 mph are possible across the eastern
plains late tonight. Areas of blowing dust may be possible, along
with strong cross winds on east to west highways. Extreme caution
is advised for those with travel plans across the plains tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong wind gusts are expected in some locations Thursday,
especially over portions of the plains where gusts of 45 to 60
mph will be possible, and in the Sawatch and Mosquito ranges where
gusts around 70 mph will be possible. The lower elevations of
Chaffee County may also see gusts around 50 mph.

On Friday it will be breezy to windy in many locations, but the
strongest gusts are expected to be near the eastern border, where
gusts of 40 to 50 mph will be possible.

The relative humidity will be fairly low over the far southeast
plains on both Thursday and Friday in the afternoon hours, which
combined with the gusty winds, will create elevated fire weather
concerns. Avoid all activities that could cause a fire to start.

Light snow accumulations will be possible over mainly the
mountains on Saturday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

29/29

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, La Junta Vicinity / Otero County

When
January 14, 12:12 AM MST to 12:15 AM MST
Where
La Junta Vicinity / Otero County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
37.903, -103.716 (the zone’s center; the record gives no point)

La Junta Airport.

High Wind, Eastern Sawatch Mountains Above 11000 Ft

When
January 14, 12:15 AM MST to 12:18 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

Colorado Department of Transportation. KMYP.

High Wind, Springfield Vicinity / Baca County

When
January 14, 12:35 AM MST to 12:38 AM MST
Where
Springfield Vicinity / Baca County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
37.319, -102.560 (the zone’s center; the record gives no point)

Nine miles south of Springfield.

High Wind, Leadville Vicinity / Lake County Below 11000 Ft

When
January 14, 1:06 AM MST to 1:09 AM MST
Where
Leadville Vicinity / Lake County Below 11000 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Lake County Airport.

High Wind, Central Chaffee County Below 9000 Ft

When
January 14, 1:35 AM MST to 1:38 AM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Cottonwood Pass.

High Wind, Lamar Vicinity / Prowers County

When
January 14, 5:20 AM MST to 5:23 AM MST
Where
Lamar Vicinity / Prowers County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
37.955, -102.393 (the zone’s center; the record gives no point)

Lamar Airport.

High Wind, Central Chaffee County Below 9000 Ft

When
January 14, 4:23 PM MST to 4:26 PM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Mesonet station Red Deer.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939271, 939272, 939273, 939274, 939275, 939276, 939278.